Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 3:57 PM EDT for Craig County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 2, 2002, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Craig County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS51 KRNK 021957 SVRRNK VAC045-022045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAIG COUNTY IN SOUTHWEST VIRGINIA * UNTIL 445 PM EDT. * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NEW CASTLE...MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE NEW CASTLE... SINKING CREEK... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 03 LAT...LON 3754 8004 3757 8019 3741 8036 3737 8023
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 2, 12:41 PM EDT, 3 hours 16 minutes before
VAZ009-015-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF SMYTH AND GRAYSON COUNTIES... A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF THE BLUERIDGE EARLY THIS AFTERNOON. JW
Special weather statement, Jul 2, 1:11 PM EDT, 2 hours 46 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA... THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH... AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS... MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE AND WATAUGA COUNTIES. JJ
Local storm report, Jul 2, 2:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM FAIRVIEW AREA VA 0.88 INCH HAIL
07/01/02 WYTHE HAIL DAMAGED A VEHICLE
AND COVERED THE GROUND.
210 PM LEWISBURG WV 0.88 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.Local storm report, Jul 2, 2:47 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
228 PM 1N LEWISBURG WV 0.75 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.
230 PM FARLEY WV 0.75 INCH HAIL
07/02/02 SUMMERSSpecial weather statement, Jul 2, 2:58 PM EDT, 59 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY... SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF THEIR BANKS. IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. JJ
Local storm report, Jul 2, 3:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
316 PM NORTH BLACKSBURG VA 1.00 INCH HAIL
07/02/02 MONTGOMERYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 37 min |
| Jul 2, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 33 min |
| Jul 2, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 27 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 25 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 24 min |
| Jul 2, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jul 2, 4:07 PM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 24 min |
| Jul 2, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 50 min |
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 29 min |
| Jul 2, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 48 min |
| Jul 2, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Salem | 36 min |
| Jul 2, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 41 min |
| Jul 2, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jul 2, 6:09 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 111 min |
| Jul 2, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 32 min |
| Jul 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 35 min |
| Jul 2, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.